Article Text

PDF
P223 An adolescent with abdominal pain taking isotretinoin for severe acne
  1. Ahmet Rifat Örmeci1,
  2. Tugba GURSOY KOCA1,
  3. Selim DERECI1,
  4. Yavuz Savas KOCA2,
  5. Mustafa AKCAM1
  1. 1 Department of Paediatrics, Division of Paediatric Gastroenterology, Hepatology and Nutrition
  2. 2 Department of General Surgery, SuleymanDemirel University, Faculty of Medicine, Isparta, Turkey

Abstract

Acute pancreatitis in children is an increasing health problem. Pancreatitis can have multiple and complex etiologies in children. Acne is an extremely common pathology worldwide, affecting around 79%–95% of adolescents in the western world. Isotretinoin has been used to treat the most severe cases of acne. A serious complication is pancreatitis, either idiosyncratic, and not preventable or predictable; or due to elevated triglycerides. Triglyceride are elevated in practically all patients on isotretinoin, but may not be abnormal, or too minimally elevated to pose a pancreatitis risk.

A 18-year-old female presented to the adolescent clinic complaining of abdominal pain. She was taking isotretinoin for moderate to severe inflammatory acne. She described sharp, nonradiating, postprandial pain in the upper abdomen. There had been several episodes of emesis. Initial laboratory values included a negative pregnancy test, a nonfasting cholesterol of 182 mg/dL, with a triglyceride level of 66 mg/dL. Liver function test revealed alkaline phosphatase 68 IU/L; SGOT 44 U/L; and SGPT 56 IU/L. The serum amylase was 3182 IU/L (0–88) and lipase was 7323 U/L (16-63). Ultrasonography showed that the enlargement pancreas with pancreatic hetetrogeneity and peripancreatic fluid collection. The patient was diagnosed with acute pancreatitis and the isotretinoin was discontinued. No genetic mutations for Cystic Fibrosis or Chronic Pancreatitis was highlighted. The imaging with ultrasonography and magnetic resonance cholangiopancreatography revelled no alterations in the biliary tree nor of pancreas and its ducts.

Isotretinoin -induced pancreatitis does not depend on triglyceride serum level and may occur any time after the onset of therapy. Her case emphasises the need to consider the possibility of pancreatitis in patients who develop abdominal pain while receiving this drug.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.